Miss a day, miss a lot. Subscribe to The Defender's Top News of the Day. It's free.
A woman developed a rare case of acute kidney renal failure linked to antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis (AAV) a few days after receiving her first dose of Pfizer-BioNTech’s COVID-19 vaccine.
According to the National Institutes of Health, AAV is a group of diseases characterized by the destruction and inflammation of small vessels. The condition occurs when neutrophils attack small and medium vessels of the body, which can affect several organs, such as the kidney, stomach, intestine and lungs.
According to a case study published July 18 in Nephron, a previously healthy 47-year-old woman presented to a primary care clinic for bilateral flank pain, generalized weakness and bilateral lower extremity swelling that started three days after her first Pfizer shot.
Researchers from the U.S. and Lebanon said the woman’s vital signs and other parameters were normal and she had no shortness of breath or hemoptysis — “the spitting of blood derived from the lungs or bronchial tubes as a result of pulmonary or bronchial hemorrhage.”
Lab analyses showed the presence of proteins, blood and immune cells in her urine, high levels of creatinine and urea in the blood and a low estimated glomerular filtration rate — a blood test that “checks how well your kidneys are working.”
A complete blood cell count revealed higher-than-normal numbers of white blood cells, 82.8% of which were neutrophils, and high levels of C-reactive protein — an indicator of generalized inflammation.
Other blood analyses were unremarkable and there were no signs of lung damage.
A kidney biopsy showed scarring and shrinkage of the urine draining tubes, further supporting the belief the woman was experiencing ANCA-related kidney damage.
The presence of scarred kidney tissue “might point to a chronic process,” the researchers wrote, adding that “AAV might have been silent in our patient and exacerbated after COVID-19 vaccination.”
Corticosteroids along with azathioprine were used to control the condition.
Case adds to reports of COVID shots promoting autoimmune diseases
This case adds to previous reports suggesting COVID-19 vaccines may, in rare instances, promote the development or worsening of autoimmune diseases, such as AAV, from their silent state, according to Patricia Inacio, Ph.D., who summarized the report for ANCA Vasculitis News.
The researchers concluded:
“Rarely, autoimmune processes have been described post-vaccination. AAV is an example of an autoimmune disease that can be induced or flared up from a silent state by COVID-19 vaccines.
“A high index of suspicion regarding the presence of an autoimmune renal process is needed whenever a recently COVID-19-vaccinated individual presents for acute kidney injury.”
According to a recent consensus statement on COVID-19 vaccination in patients with immune-mediated kidney disease, these rare cases respond to immunosuppression and mainly occur after the second vaccine dose, the researchers said.
“Both induction of vasculitis and a flare of a pre-existing vasculitis have been described post-COVID-19 vaccine,” researchers wrote. AAV also has been “rarely illustrated to be induced secondary to different types of COVID-19 vaccines, including the Pfizer-BioNTech vaccine.”
Researchers also described a case series of 29 patients who developed glomerular disease post-COVID-19 vaccination.
The researchers wrote:
“Only two of these cases had a complete recovery. Out of all 29 cases, six had a crescentic glomerulonephritis. Four out of 10 ANCA-positive glomerulonephritis cases had the disease occurring after the Pfizer-BioNTech COVID-19 vaccine, none of which had a complete recovery, although the treatment is unclear.
“The glomerular disease secondary to COVID-19 vaccination was deemed to be rare, although it should be monitored as a potential adverse event.”
“Interestingly, different types of vasculitides, including anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis, were reported in the context of the Pfizer-BioNTech COVID-19 vaccine,” researchers wrote. “As a consequence, multiple ongoing clinical trials are currently studying the safety profile of COVID-19 vaccines.”
According to the Vaccine Adverse Event Reporting System (VAERS), since Dec.14, 2020, there have been 83 cases of AAV reported to VAERS following COVID-19 vaccination. Of the 83 cases reported, 63 cases are attributed to Pfizer’s COVID-19 vaccine.
According to the Centers for Disease Control and Prevention, the term “underreporting” refers to the fact that VAERS receives reports for only a small fraction of actual adverse events. This means there are likely more cases of AAV that have occurred following COVID-19 vaccination that have not been reported to the system.